Alert archive / Washington / Red Flag Warnings in 2025
Red Flag Warning 17, NWS Spokane, WA
NWS Spokane, WA issued this red flag warning at Sep 5, 2025, 8:53 PM PDT for 4 counties in Washington. It took effect at Sep 6, 2025, 4:00 PM PDT. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 5, 2025, 8:53 PM PDT (03:53 UTC)
- In effect from
- Sep 6, 2025, 4:00 PM PDT
- Expired
- Sep 7, 2025, 3:00 AM PDT
- In force
- 11 hr
- Issued by
- NWS Spokane, WA
Counties Adams County, WA, Chelan County, WA, Douglas County, WA, Grant County, WA
The radar
The Spokane radar (KOTX), 149 km from the middle of the area, began a volume at 03:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Salem/Mcnary, OR (KSLE), launched 00:00Z, 3.9 hours before the alert went out and 385 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 245 J/kg
- Mixed-layer CIN
- -481 J/kg
- Mixed-layer LCL
- 1760 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 118 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
214 WWUS86 KOTX 060353 RFWOTX URGENT - FIRE WEATHER MESSAGE National Weather Service Spokane WA 853 PM PDT Fri Sep 5 2025 ...SCATTERED THUNDERSTORMS SATURDAY AFTERNOON INTO SATURDAY NIGHT... .Scattered thunderstorms will develop in the Cascades starting Saturday afternoon and expand into the western Columbia Basin during the evening and overnight hours with potential for abundant lightning. Storms will also be capable of gusty outflow winds of 30 to 40 mph. WAZ696-705>707-070000- /O.NEW.KOTX.FW.W.0017.250906T2300Z-250907T1000Z/ East Washington Central Cascades (Zone 696)- Foothills of Central Washington Cascades (Zone 705)- Waterville Plateau (Zone 706)-Western Columbia Basin (Zone 707)- 853 PM PDT Fri Sep 5 2025 ...RED FLAG WARNING IN EFFECT FROM 4 PM SATURDAY TO 3 AM PDT SUNDAY FOR THUNDERSTORMS FOR FIRE WEATHER ZONES 696, 705, 706, AND 707... The National Weather Service in Spokane has issued a Red Flag Warning for thunderstorms, which is in effect from 4 PM Saturday to 3 AM PDT Sunday. * Affected Area: East Washington Central Cascades (Zone 696), Foothills of Central Washington Cascades (Zone 705), Waterville Plateau (Zone 706) and Western Columbia Basin (Zone 707). * Thunderstorms: Scattered thunderstorms with rainfall amounts between a trace and 0.15" * Outflow Winds: Gusty and erratic outflow winds of 30 to 40 mph. * Impacts: New fire starts are likely with thunderstorms. Gusty outflow winds may lead to fire spread with new or existing fires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
3 follow-up statements
616 WWUS86 KOTX 062314 RFWOTX URGENT - FIRE WEATHER MESSAGE National Weather Service Spokane WA 414 PM PDT Sat Sep 6 2025 ...SCATTERED THUNDERSTORMS THROUGH SATURDAY NIGHT... .Scattered thunderstorms will develop in the Cascades starting Saturday afternoon and expand into the western Columbia Basin during the evening and overnight hours with potential for abundant lightning. Storms will also be capable of gusty outflow winds of 30 to 40 mph. WAZ696-705>707-071000- /O.CON.KOTX.FW.W.0017.000000T0000Z-250907T1000Z/ East Washington Central Cascades (Zone 696)- Foothills of Central Washington Cascades (Zone 705)- Waterville Plateau (Zone 706)-Western Columbia Basin (Zone 707)- 414 PM PDT Sat Sep 6 2025 ...RED FLAG WARNING IN EFFECT THROUGH 3 AM PDT SUNDAY FOR THUNDERSTORMS FOR FIRE WEATHER ZONES 696, 705, 706, AND 707... The National Weather Service in Spokane has issued a Red Flag Warning for thunderstorms, which is in effect through 3 AM PDT Sunday. * Affected Area: East Washington Central Cascades (Zone 696), Foothills of Central Washington Cascades (Zone 705), Waterville Plateau (Zone 706) and Western Columbia Basin (Zone 707). * Thunderstorms: Scattered thunderstorms with rainfall amounts between a trace and 0.15" * Outflow Winds: Gusty and erratic outflow winds of 30 to 40 mph. * Impacts: New fire starts are likely with thunderstorms. Gusty outflow winds may lead to fire spread with new or existing fires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
803 WWUS86 KOTX 070655 RFWOTX URGENT - FIRE WEATHER MESSAGE National Weather Service Spokane WA 1155 PM PDT Sat Sep 6 2025 WAZ705>707-070800- /O.CAN.KOTX.FW.W.0017.000000T0000Z-250907T1000Z/ Foothills of Central Washington Cascades (Zone 705)- Waterville Plateau (Zone 706)-Western Columbia Basin (Zone 707)- 1155 PM PDT Sat Sep 6 2025 ...RED FLAG WARNING IS CANCELLED FOR THUNDERSTORMS FOR FIRE WEATHER ZONES 696, 705, 706, AND 707... The National Weather Service in Spokane has cancelled the Red Flag Warning. Light showers and isolated embedded thunderstorms will be possible overnight but the threat for abundant lightning has ended. $$ WAZ696-071000- /O.CON.KOTX.FW.W.0017.000000T0000Z-250907T1000Z/ East Washington Central Cascades (Zone 696)- 1155 PM PDT Sat Sep 6 2025 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 3 AM PDT SUNDAY FOR THUNDERSTORMS FOR FIRE WEATHER ZONES 696, 705, 706, AND 707... * Affected Area: East Washington Central Cascades (Zone 696), Foothills of Central Washington Cascades (Zone 705), Waterville Plateau (Zone 706) and Western Columbia Basin (Zone 707). * Thunderstorms: Scattered thunderstorms with rainfall amounts between a trace and 0.15" * Outflow Winds: Gusty and erratic outflow winds of 30 mph. * Impacts: New fire starts are likely with thunderstorms. Gusty outflow winds may lead to fire spread with new or existing fires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
871 WWUS86 KOTX 070659 RFWOTX URGENT - FIRE WEATHER MESSAGE National Weather Service Spokane WA 1159 PM PDT Sat Sep 6 2025 WAZ696-071000- /O.CON.KOTX.FW.W.0017.000000T0000Z-250907T1000Z/ East Washington Central Cascades (Zone 696)- 1159 PM PDT Sat Sep 6 2025 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 3 AM PDT SUNDAY FOR THUNDERSTORMS FOR FIRE WEATHER ZONE 696... * Affected Area: East Washington Central Cascades (Zone 696), Foothills of Central Washington Cascades (Zone 705), Waterville Plateau (Zone 706) and Western Columbia Basin (Zone 707). * Thunderstorms: Scattered thunderstorms with rainfall amounts between a trace and 0.15" * Outflow Winds: Gusty and erratic outflow winds of 30 mph. * Impacts: New fire starts are likely with thunderstorms. Gusty outflow winds may lead to fire spread with new or existing fires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this red flag warning went out at Sep 5, 4:07 PM PDT, 4 hours 46 minutes earlier. Its key messages:
- Temperatures trending cooler heading into this weekend and next week.
- Smoke and haze expected to continue through the weekend
- Unsettled weather returning to the region over the weekend and into next week with increasing threat for showers and thunderstorms.
Area forecast discussion, Sep 5, 4:07 PM PDT, 4 hours 46 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
407 PM PDT Fri Sep 5 2025
.KEY MESSAGES...
- Temperatures trending cooler heading into this weekend and
next week.
- Smoke and haze expected to continue through the weekend
- Unsettled weather returning to the region over the weekend and
into next week with increasing threat for showers and
thunderstorms.
&&
.SYNOPSIS...
Smoke and haze is expected to continue over the weekend while
temperatures gradually trend cooler. Precipitation chances will
be on the gradual increase next week, along with more significant
cooling across the region as high temperatures drop into the
70s.
&&
.DISCUSSION...
Tonight through Sunday: As a trough digs in along the coast,
the ridge finally begins to move East. It allows shortwaves
circulating around an embedded Low to push through the Pacific
Northwest. There is still uncertainty with timing and placement
of the Low. Overall the region finally have begin to trend to
moderate near normal temperatures and increasing shower chances
for the Inland Northwest. An initial pulse of instability along
the Cascades could generate a weak thunderstorm (5-15% chance)
Friday evening. It will be followed by a more robust wave late
Saturday into Sunday (20-40% thunderstorm chance). One concern
are the winds ahead of the wave. Some models are showing winds
sustained in the teens with gusts near 30 to 35 MPH. While the
shower chances increase across the region, the amounts are not
expected to be much for the most of the lowland locations with a
few hundredths at most. The mountains will fare much better
with at least a tenth and potentially up to three quarters of an
inch through Wednesday. Instability parameters are strongest on
Sunday and weaken through the start of next week. Temperatures
will be pleasant compared to the last few days with highs in the
70s and low 80s. Lows will be in the 50s. /JDC
Monday-Thursday: There is increasing confidence for a significant
pattern change over the Northwest with the low slowly migrating
through the region. This leads to high confidence for cooler
temperatures and higher humidities which is great news for the
fires. The low will also bring increasing chances for on and off
periods of showers and thunderstorms. Shower and thunderstorm
activity will trend wetter with time with NBM indicated a 30-80%
chance for wetting rains by midweek. Given the convective
nature of the precipitation bands, it conceivable that some
areas miss out, thus the 30% which found across the lower Basin,
but many areas where the fires are burning are closer to 50-80%
chances. Temperatures will be cooling back into the 80s and
then 70s as the low moves inland. At this time, we do not
anticipate a significant wind event with this changing air mass
as this system slowly meanders inland but locally breezy
conditions are not out of the question, especially near any
convection.
Heading into Friday and next weekend, there is a lot more
uncertainty with the forecast. A second low approaches from the
E Pac. This will help kick the first low to the east. Likely
there will be a period of dry and warm conditions between these
features but how long is uncertain. Consensus amongst the
ensembles is for 2-3 days. We will need to closely monitor the
evolution of the offshore low. Some of the ensembles sweep this
wave through swiftly which could be a wind maker while others
develop split flow and would yield far less wind. More to come
on this in the coming days. /sb
&&
.AVIATION...
00Z TAFS: Visibility is expected to be restricted from wildfire
smoke regionwide for the next several days. Visibility is
expected to range from 4-7 miles for most of Central and Eastern
Washington and north Idaho, but areas near fires including
Colville will see restrictions as low as 1 mile.
FORECAST CONFIDENCE AND/OR ALTERNATE SCENARIOS:
Low confidence in precise visibilities at the TAF sites due to
shifting winds out of the northeast into Friday morning for the
Columbia Basin, Palouse, and north Idaho. The wind shift could
shift the surface smoke around with fluctuating visibility.
-----------------------
Confidence descriptors:
Low - Less than a 30 percent chance
Moderate - 30 to 70 percent chance
High - Greater than a 70 percent chance
For additional probabilistic information for NWS Spokane
airports, please refer to the Aviation Dashboard on our webpage:
https:/weather.gov/otx/avndashboard
&&
.Preliminary Point Temps/PoPs...
Spokane 60 94 63 85 58 83 / 0 0 10 20 20 10
Coeur d'Alene 60 94 63 85 59 84 / 0 0 10 20 20 10
Pullman 58 90 58 82 53 81 / 0 10 30 30 30 10
Lewiston 67 95 67 89 63 87 / 0 10 30 30 30 10
Colville 51 94 53 85 49 82 / 0 0 20 40 40 30
Sandpoint 55 90 57 83 54 81 / 0 0 20 30 40 20
Kellogg 63 91 64 83 60 82 / 0 0 20 30 30 10
Moses Lake 63 93 61 86 56 82 / 0 20 20 40 10 10
Wenatchee 71 92 68 85 62 81 / 10 20 40 50 20 20
Omak 66 96 65 88 60 84 / 0 10 20 40 30 20
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
WA...Air Quality Alert until noon PDT Monday for Central Chelan
County-Lower Garfield and Asotin Counties-Moses Lake Area-
Northeast Blue Mountains-Northeast Mountains-Okanogan
Highlands-Okanogan Valley-Spokane Area-Upper Columbia
Basin-Washington Palouse-Waterville Plateau-Wenatchee
Area-Western Chelan County-Western Okanogan County.
ID...Air Quality Alert until noon PDT Monday for Central Panhandle
Mountains-Coeur d'Alene Area-Idaho Palouse-Lewis and
Southern Nez Perce Counties-Lewiston Area-Northern
Panhandle.
&&Nearby
Red Flag Warnings in Washington, 2025Every red flag warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.